Hepatitis C Community
Serious Rash with lumps under skin
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Serious Rash with lumps under skin

8658149?1356543767
Does anyone know if ribavirin/interferon rashes continue after stopping therapy? I had to stop therapy 5 weeks before my 6 month mark due to red bumpy itchy rashes that had large lumps under the skin in some spots and a large leathery rash under both arms. It has been a week after stopping therapy and I am still getting this rash with the severe itching. Does anyone know if this is normal to still get the rash after stopping therapy? I can still feel the medication in my system that comes in waves or rushes also, it is draining the life out of me it feels like. If anyone knows about this or can comment I would appreciate a response.
10 Comments Post a Comment
Blank
Avatar_f_tn
Interferon and Ribavirin do not stay in your system for very long after you stop taking treatment medications.  I would have to look it up to say for sure, but all of your meds are likely to be out of your system within 10 days of stopping treatment.  There are some long term side effects from meds that can occur.  You might ask to have your thyroid checked.  There are also some extra hepatic symptoms of Hep C that can occur, many of which are skin related.  You might ask for a referral to a dermatologist.  I couldn't really see the rash in the picture you attached, but the way you described it sounds serious.  I would definitely make an appointment to see your doctor as soon as possible and ask about your symptoms.  When did you stop treatment?
Advocate1955
Blank
1815939_tn?1377995399
It is my understanding that the drugs do stay in your system for several weeks (or months) after stopping treatment. They gradually disappear but this takes time. They have long half lives, especially the Ribavirin. In addition, the drugs cause immune system problems so that one also has to wait for the immune system to return to normal.

I agree with Advocate that it would be a good idea to see a dermatologist and have the dermatologist treat the rash and skin reactions. The others docs generally do not know how to treat these rashes. Plus, if you can find a derm doc who has treated Hep C patients with rashes before, that would help.

I had a rash starting at week 10 of treatment. I had it throughout treatment. I completed treatment on Aug. 25th. I still have the skin issues, although some of them are in different form. They are better, but they are not totally gone.

That is why you need a derm doc, someone who really knows rashes and allergic reactions.

I take Hydroxyzine 50 mg for the rash (was taking 50 mg every 6 hours but now down to 50 mg at bed time), fluocinonide ointment (body), clobetesol solution (scalp), and Hydrocortisone Val. cream (face). These are all prescriptions. The over the counter stuff probably is not going to be strong enough. It did absolutely nothing for me, way too weak.

So, if I were you I would see a good derm doc and get appropriate treatment for this rash and bumps/lumps.
Blank
142841_tn?1201978652
The four times I've been on inteferon/ribavirin it has taken nearly a full year for all of the skin side-effect symptoms to go away.   I agree strongly with the advice to see a dermatologist and to expect high powered antihistamines line hydroxyzine and steroid creams to help combat the very annoying symptoms.

Blank
Avatar_f_tn
I'm not a doctor, and I'm not very good with math, but according to Roche, the biological half life of Pegasys is about 85 hours.  According to drugs.com, the half life of Ribavirin is about 12 days.
However I have heard the term "wash out" period mentioned by doctors in relation to these two drugs.  I have heard doctors say that the "wash out" period is about 6 months, meaning it takes about 6 months to restabilize the patient after ending treatment before either attempting another treatment or entering a clinical trial.  I have always assumed that this 6 month wash out period was to assure that the individual's WBC, RBC, and platelet count, etc. had enough time to come back up.  
Based on my hubby's experiences with 3 different Hep C treatments, I would say that the meds were out of his system within a week to a week and a half, but it took about 8 weeks for his WBC and RBC to climb back up enough that he felt well.  It took about 4-6 months for his platelets to climb back up into a normal range so that he would be strong enough to try another treatment or enter into a clinical trial if one were available.
Advocate1955
Blank
1815939_tn?1377995399
I would not continue this discussion except that I think is is important information for us who have taken these drugs and are still experiencing some side effects after we have completed them. I still have side effects. I am just waiting for the drugs to get completely out of my system and for my immune system to get back in order (2 different processes).

My understanding is that "Half Life" is the time required for 1⁄2 of the total amount of a particular substance in a biologic system to be degraded by biological processes when the rate of removal is nearly exponential.

So, if we use 12 days as the half life of Riba, then the way it works is that
1/2 of the total amount of Riba in the system is eliminated in 12 days.
1/2 of the remaining 1/2 is eliminated in the following 12 days.
1/2 of the remaining 1/4 is eliminated in the following 12 days.
1/2 of the remaining 1/8 is eliminated in the following 12 days.
1/2 of the remaining 1/16 is eliminated in the following 12 days.
1/2 of the remaining 1/32 is eliminated in the following 12 days.
1/2 of the remaining 1/64 is eliminated in the following 12 days.
1/2 of the remaining 1/128 is eliminated in the following 12 days.
1/2 of the remaining 1/256 is eliminated in the following 12 days.
1/2 of the remaining 1/512 is eliminated in the following 12 days.
And so on until all of it is eliminated.

http://medical-dictionary.thefreedictionary.com/Biological+Half-Life

Blank
Avatar_f_tn
Ok. Lime I said, I'm not very good at math. I don't have a clear understanding of half-life or how long it the for the meds to get completely out of the system.
Blank
Avatar_f_tn
Meant to say #like# not #lime#.
Blank
766573_tn?1365170066
Either way  if your skin is still irritated I would see a Derm and see what the doctor has to say. I let a skin condition linger after I treated the first time. I guess I assumed it would resolve on its own once i was off the meds. In many cases they usually do. In my case however it was slow in healing and I noticed other little nicks and scratches were slow and/or nonhealing.

I am not saying what happened to me will happen to you but these are strange meds that we all respond differently. If it does not feel right then maybe having a pro look at it will ease your peace of mind if anything.
Blank
Avatar_f_tn
we have posted before about hair loss with ribavirin/interferon combo and I posted about loss of hair, skin sensitivity and changes and reaction to the sun. The bumpy rash was also part of it and even today there is a bit of this bumpiness on the front part of my forearms where hair fociles would have been. Have been to derm who specializes in this area and he did take it back to the drugs,the liver & residual side effects from adverse reactions to combo therapy.  Reports aside...living with it is different. If the only drug taken was the riba/interf combo, had adverse muscle reactions plus the others listed and then is left with residule side effects one would have to wonder about the objectivity of those reports. Keep going back to adverse side effects and reactions listed on every drug I have prescribed and none of them has state oh if you get this it will be gone by this time...when you take a drug that lists so many adverse side effects you have to hope you aren't affect but if you are, then you have to accept the risk.  The risk is worse than the alternative.  
Blank
2114467_tn?1358213856
I had a support nurse all thru tx. This was thru the pegasys help service. At completion of tx. I was told, by her, that generally, interferon takes about 1 month to leave the system. Ribavirin takes about 70 days but may be detected up to 6 months post tx.

Most of my skin problems, being itching and rash, have occurred post treatment. Now, 10 weeks post, my rashes have started to subside. As I got close to the end of my tx. I did not moisturize head to toe, as often as when I had first started. I think I also slacked on the amount of water I was drinking.
So.... Hydrate and do get help for the rash if necessary.
C
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
20 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Hepatitis Answerers
Avatar_m_tn
Blank
copyman
Avatar_m_tn
Blank
can-do-man
IN
1815939_tn?1377995399
Blank
pooh55811
96938_tn?1189803458
Blank
FlGuy
South, FL
446474_tn?1385271190
Blank
HectorSF
CA
1747881_tn?1358189534
Blank
hrsepwrguy
Greeley, CO